Alert archive / Kansas / Red Flag Warnings in 2013

Red Flag Warning 15, NWS Dodge City, KS

June 22, 20136 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Jun 22, 2013, 2:57 AM CDT for 6 counties in Kansas. It took effect at Jun 22, 2013, 2:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2013, 2:57 AM CDT (07:57 UTC)
In effect from
Jun 22, 2013, 2:00 PM CDT
Expired
Jun 22, 2013, 8:00 PM CDT
In force
6 hr
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 141 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2046 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2013-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2046 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
2310 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

708 
WWUS83 KDDC 220757
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
257 AM CDT SAT JUN 22 2013

...CRITICAL FIRE WEATHER CONDITIONS LIKELY THIS AFTERNOON...

.STRONG SOUTHERLY WINDS WILL DEVELOP TODAY AS A SURFACE TROUGH
STRENGTHENS ACROSS EASTERN COLORADO AND A DRYLINE PUSHES EAST INTO
WESTERN KANSAS. VERY LOW RELATIVE HUMIDITIES AND STRONG WINDS WILL
RESULT IN EXTREME FIRE WEATHER CONDITIONS THIS AFTERNOON INTO
EARLY EVENING..

KSZ061-062-074-075-084-085-221600-
/O.NEW.KDDC.FW.W.0015.130622T1900Z-130623T0100Z/
HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS-
257 AM CDT SAT JUN 22 2013 /157 AM MDT SAT JUN 22 2013/

...RED FLAG WARNING IN EFFECT FROM 2 PM CDT /1 PM MDT/ THIS
AFTERNOON TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR LOW RELATIVE
HUMIDITIES AND STRONG WINDS FOR PARTS OF WESTERN KANSAS...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING FOR LOW RELATIVE HUMIDITIES AND STRONG WINDS WHICH IS IN
EFFECT FROM 2 PM CDT /1 PM MDT/ THIS AFTERNOON TO 8 PM CDT /7 PM
MDT/ THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 061 HAMILTON...FIRE WEATHER 
  ZONE 062 KEARNY...FIRE WEATHER ZONE 074 STANTON...FIRE WEATHER 
  ZONE 075 GRANT...FIRE WEATHER ZONE 084 MORTON AND FIRE WEATHER 
  ZONE 085 STEVENS.

* WINDS...SOUTH TO SOUTHWEST AT 20 TO 35 MPH.

* TIMING...FROM 2 PM CDT UNTIL 8 PM CDT.

* RELATIVE HUMIDITY...LESS THAN 15 PERCENT.

* TEMPERATURES...AROUND 100.

* IMPACTS...ANY OUTDOOR FIRES COULD QUICKLY SPREAD AND POSSIBLY 
  GET OUT OF CONTROL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

06
2 follow-up statements
319 
WWUS83 KDDC 221532
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1032 AM CDT SAT JUN 22 2013

...CRITICAL FIRE WEATHER CONDITIONS LIKELY THIS AFTERNOON...

.STRONG SOUTHERLY WINDS WILL DEVELOP TODAY AS A SURFACE TROUGH
STRENGTHENS ACROSS EASTERN COLORADO AND A DRYLINE PUSHES EAST
INTO WESTERN KANSAS. VERY LOW RELATIVE HUMIDITIES AND STRONG
WINDS WILL RESULT IN EXTREME FIRE WEATHER CONDITIONS THIS
AFTERNOON INTO EARLY EVENING..

KSZ061-062-074-075-084-085-230100-
/O.CON.KDDC.FW.W.0015.130622T1900Z-130623T0100Z/
HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS-
1032 AM CDT SAT JUN 22 2013 /932 AM MDT SAT JUN 22 2013/

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM CDT /1 PM MDT/
THIS AFTERNOON TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR LOW
RELATIVE HUMIDITIES AND STRONG WINDS FOR PARTS OF WESTERN
KANSAS...

* AFFECTED AREA...FIRE WEATHER ZONE 061 HAMILTON...FIRE WEATHER 
  ZONE 062 KEARNY...FIRE WEATHER ZONE 074 STANTON...FIRE WEATHER 
  ZONE 075 GRANT...FIRE WEATHER ZONE 084 MORTON AND FIRE WEATHER 
  ZONE 085 STEVENS.

* WINDS...SOUTH 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* TIMING...FROM 2 PM CDT UNTIL 8 PM CDT.

* RELATIVE HUMIDITY...AS LOW AS 10 PERCENT.

* TEMPERATURES...IN THE UPPER 90S.

* IMPACTS...ANY OUTDOOR FIRES COULD QUICKLY SPREAD AND POSSIBLY 
  GET OUT OF CONTROL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

42
277 
WWUS83 KDDC 230111
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
811 PM CDT SAT JUN 22 2013

...RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE...

.A RETREATING DRYLINE FROM EAST TO WEST IS ALLOWING AN INCREASE IN
SURFACE DEW POINT TEMPERATURES ACROSS EXTREME SOUTHWEST KANSAS
THIS EVENING. THIS IN TURN IS ALLOWING A SIGNIFICANT INCREASE IN
RELATIVE HUMIDITY VALUES TO OCCUR. 

KSZ061-062-074-075-084-085-230215-
/O.EXP.KDDC.FW.W.0015.000000T0000Z-130623T0100Z/
HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS-
811 PM CDT SAT JUN 22 2013 /711 PM MDT SAT JUN 22 2013/

...RED FLAG WARNING HAS EXPIRED FOR ALL LOCATIONS IN SOUTHWEST KANSAS...


$$

33

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Jun 22, 12:18 AM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 22, 12:18 AM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
1218 AM CDT SAT JUN 22 2013

...UPDATED FOR AVIATION...

.SYNOPSIS...
ISSUED AT 1244 PM CDT FRI JUN 21 2013

A QUASI-STATIONARY UPPER LOW CONTINUED TO SPIN ACROSS THE PACIFIC
NORTHWEST REGION. WITH THE MID-LEVEL BAROCLINIC ZONE ESTABLISHED
FROM THE NORTHERN ROCKIES ACROSS THE DAKOTAS...IT IS NO SURPRISE
THAT THIS IS WHERE THE MESOSCALE CONVECTIVE SYSTEMS (MCS) WERE
THRIVING. ONE WAS MOVING THROUGH THE LOWER GREAT LAKES REGION
(SOUTHERN WISCONSIN INTO THE CHICAGO AREA) WHILE A NEW ONE HAD
DEVELOPED ACROSS SOUTHERN SOUTH DAKOTA. A SURFACE VORTICITY CENTER
COULD BE FOUND IN THE OBSERVATIONS ACROSS THE NEBRASKA SAND
HILLS...WITH A LEE TROUGH EXTENDING SOUTH-SOUTHWEST INTO FAR EASTERN
COLORADO. A DRYLINE WAS STILL FOUND ACROSS EXTREME WESTERN KANSAS
NEAR THE COLORADO BORDER EARLY THIS AFTERNOON WITH DEWPOINT
TEMPERATURES IN THE UPPER 50S (DEGF) EAST OF THE DRYLINE AND 20S TO
LOWER 30S DEWPOINTS WEST OF THE DRYLINE AT LAMAR AND LA JUNTA,
COLORADO.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 346 PM CDT FRI JUN 21 2013

PERSISTENCE IS THE BEST FORECAST IN THIS CURRENT WEAK SOUTHWEST FLOW
REGIME. THE LEE TROUGH WILL REMAIN QUASI-STATIONARY ACROSS FAR
EASTERN COLORADO THROUGH SATURDAY. CONVERGENCE ALONG THE LEE TROUGH
LATE THIS AFTERNOON AND EVENING IS EXPECTED TO BE WEAK ENOUGH TO
PREVENT DEEP MOIST CONVECTION DEVELOPMENT. AN ISOLATED THUNDERSTORM
MAY DEVELOP IN HAMILTON COUNTY AND DRIFT NORTHEAST BEFORE
DISSIPATING AT SUNSET...BUT NOTHING OF CONSEQUENCE IS EXPECTED FROM
SAID THUNDERSTORM SHOULD IT DEVELOP.  SOUTH WINDS WILL REMAIN 12 TO
20 MPH THROUGH THE NIGHT...KEEPING TEMPERATURES IN THE 70S.
SATURDAY...THE SOUTH WINDS WILL RESUME WITH SUSTAINED 25 TO 35 MPH
EXPECTED ONCE AGAIN. HIGH RESOLUTION MODELS SUGGEST THE DRYLINE WILL
HAVE A BIT STRONGER CONVERGENCE...SO THE PROBABILITY OF A LATE
AFTERNOON/EVENING SURFACE-BASED STORM WILL BE A BIT HIGHER.  THE
KINEMATIC ENVIRONMENT WILL BE MARGINALLY SUPPORTIVE OF A SUPERCELL
STORM OUT OF THE STRONGEST UPDRAFT...BUT MULTI-CELL WOULD BE THE
MOST LIKELY CONVECTIVE MODE FROM ISOLATED/WIDELY SCATTERED
CONVECTION. TEMPERATURES WILL BE VERY SIMILAR TO THAT OF TODAY AND
YESTERDAY WITH HIGHS EAST OF THE DRYLINE IN THE MID TO UPPER
90S...WITH SOME 100S ALONG AND WEST OF THE DRYLINE (ROUGHLY WEST OF
HIGHWAY 83).

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 212 PM CDT FRI JUN 21 2013

SATURDAY NIGHT:

THERE COULD BE ISOLATED THUNDERSTORMS ALONG THE DRYLINE AFTER 00Z SUNDAY.
CONFIDENCE IS NOT PARTICULARLY HIGH GIVEN HOW WARM THE ATMOSPHERE IS
IN THE LOW TO MID LEVELS. WILL KEEP THE INHERITED PRECIPITATION PROBABILITY
PERCENTAGE POINTS IN FOR NOW. THE MOST LIKELY AREA FOR PRECIPITATION
(SHOULD IT FORM) IS ACROSS WESTERN KANSAS WEST OF HIGHWAY 83. OVERNIGHT
LOWS WILL BE MILD AND THE UPPER 60S WEST TO LOWER 70S DEG F EAST.

SUNDAY:

ON SUNDAY, A FRONT WILL BISECT THE STATE AND THEN STALL OUT BY AFTERNOON.
THIS FRONT WOULD BE THE IMPETUS FOR CONVECTION ACROSS THE NORTHERN ZONES.
THERE COULD ALSO BE OROGRAPHIC CONVECTION ACROSS COLORADO. UPPER LEVEL
FLOW IS EXPECTED TO BE SOUTHWESTERLY, SO THIS ACTIVITY COULD STAY NORTH
OF THE REGION ENTIRELY. SLIGHT PRECIPITATION PROBABILITY PERCENTAGE
POINTS COVER THE SYNOPTIC AND MESOSCALE SITUATION FOR NOW. OTHERWISE,
HIGHS WILL BE IN THE UPPER 90S DEG F. LOWS PRIMARILY IN THE 70S DEG
F.

MONDAY AND BEYOND:

THE SUMMERTIME PATTERN CONTINUES MONDAY AND THROUGH NEXT WEEK. A 500
HPA RIDGE WILL RETROGRADE TO THE CENTRAL ROCKIES. IF THIS RIDGE MOVES
FAR ENOUGH WEST, THE WESTERN KANSAS COULD BE IN A NORTHWESTERLY FLOW
ALOFT. THIS FLOW IS MORE CONDUCIVE FOR MCS PROPAGATION ACROSS THE REGION
SHOULD OROGRAPHIC CONVECTION FORM IN THE FIRST PLACE. THE BEST DAY FOR
THIS SETUP IS THURSDAY VIA FORECAST LOW LEVEL UPSLOPE FLOW. CONFIDENCE
IS PRETTY LOW SO WILL KEEP THE ALLBLEND PRECIPITATION PROBABILITY PERCENTAGE
POINTS UNALTERED FOR NOW. OTHERWISE, HIGHS WILL BE "HOT" WITH VALUES
IN THE LOW 100S DEG F THROUGH MID WEEK. LOWS IN THE 70S DEG F.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1214 AM CDT SAT JUN 22 2013

A LOW LEVEL JET AROUND 50KT WILL SLOWLY WEAKEN TO 40-45KT BY
MORNING. WILL RETAIN A LLWS GROUP. THEN BY LATE MORNING WINDS WILL
MIX DOWN TO 26-36KT FROM THE SOUTH UNTIL AROUND SUNSET. SOME HIGH
LEVEL CIRRUS CLOUDS ARE FORECAST WITH VFR CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72  97  72  97 /  10  10  10  10
GCK  71  97  71  98 /  20  10  10  10
EHA  68  97  71  97 /  20  10  10  10
LBL  71  97  72  98 /  20  10  10  10
HYS  73  97  71  98 /  10  20  20  10
P28  73  96  73  97 /  10  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...UMSCHEID
SHORT TERM...UMSCHEID
LONG TERM...SUGDEN
AVIATION...KRUSE
Hazardous weather outlook, Jun 21, 3:40 AM CDT, 23 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
340 AM CDT FRI JUN 21 2013

KSZ030-031-043>046-061>066-074>081-084>090-220845-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
340 AM CDT FRI JUN 21 2013 /240 AM MDT FRI JUN 21 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS EXTREME SOUTHWEST
KANSAS TODAY. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED,
ANY DEVELOPING STORM WILL BE CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL AND GUSTY WINDS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS EXTREME SOUTHWEST
KANSAS SATURDAY AND AGAIN SUNDAY ACROSS PORTIONS OF CENTRAL AND
SOUTHWEST KANSAS. ALTHOUGH WIDESPREAD SEVERE WEATHER IS UNLIKELY,
ANY STORM THAT DEVELOPS IS CAPABLE OF PRODUCING DANGEROUS CLOUD
TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING...GENERALLY WEST OF A SCOTT CITY TO LIBERAL LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 2:48 AM CDTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 15 more17 hr

Nearby

Red Flag Warnings in Kansas, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.